Thunderstorm Wind, Yellowstone
- When
- August 23, 2:49 PM MST
- Where
- Yellowstone County, Billings
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.800, -108.483
Billings Airport ASOS
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 23, 1:06 PM MST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
206 PM MDT TUE AUG 23 2005
.SHORT TERM...VALID FOR WED AND THU...
ACTIVE NIGHT TONIGHT AS COLD FRONT PUSHES ACROSS AND UPPER LOW
BEGINS TO MOVE OVER AREA.
TONIGHT...CONVECTION ALREADY FIRING OVER WESTERN MONTANA AS 50
KNOT SOUTHWEST WINDS AT MID LEVELS PUSHES INTO WESTERN ZONES.
PROFILES HERE WILL SUPPORT PULSING STORMS...SOME HAIL AND WIND...SO WILL
CONTINUE THIS IN THE ZONES. IN EASTERN ZONES...PROFILE A BIT MORE
SUPPORTIVE FOR POSSIBLE ORGANIZED CONVECTION AS TROUGH PUSHES INTO
DAKOTAS. WILL PROBABLY BE A SHORT WINDOW OF OPPORTUNITY FOR SEVERE
THERE TROUGH PUSHES EAST. LATER TONIGHT...AFTER MIDNIGHT...UPPER
TROUGH AND A STRONG WAVE ROTATING AROUND IT PUSHES INTO WESTERN
THEN INTO BILLINGS AREA LATE TONIGHT. WAVE VERY STRONG AND SHOULD
FIRE AREA OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN HALF OF
COUNTY WARNING AREA OVERNIGHT. HAVE RAISED POPS TO LIKELY AND
HIGHER FROM BILLINGS AND WEST FOR THIS. THE STRONG COLD FRONT
SHOULD PUSH INTO EASTERN ZONES BY 12Z AND WILL BE ACCOMPANIED BY A
FEW HOURS OF GUSTY WINDS.
WEDNESDAY...UPPER TROUGH MOVES ACROSS SOUTHERN CANADA WITH COLD
POOL ALOFT. MID LEVEL JET MAX PUSHES INTO EASTERN MONTANA AS FRONT
MOVES INTO DAKOTAS. EASTERN ZONES AND FAR SOUTH MAY HAVE A RISK OF
SEVERE WITH A HIGH SHEAR LOW CAPE SITUATION SETTING UP. WILL LEAVE
ANY MENTION OF THIS OUT FOR NOW AND LET MIDNIGHT SHIFT FINE TUNE.
HAVE KEPT A BROADBRUSH OF MID SCATTERED POPS GOING FOR THIS.
WEDNESDAY NIGHT...PATTERN BEGINS TO DRY OUT. ANOTHER SHOT OF COLD
AIR PROGGED BY BOTH NAM/GFS TO PUSH ACROSS EASTERN ZONES FOR SOME
WINDY/BREEZY CONDITIONS...BUT OVERALL DRYING.
THURSDAY...UNSEASONABLY COOL BUT DRY DAY AS UPPER LOW TRACKS
SLOWLY OFF TO THE EAST. HAVE RAISED WINDS TO WINDY WITH FAIR
LINKAGE WITH THE NORTHWEST FLOW ALOFT. RASCH
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
THE MEDIUM RANGE MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT
IN THE EXTENDED PERIODS. THE RECENT RUNS OF THE GFS80 ARE SHOWING
SOME INCONSISTENCY IN THE EXACT POSITION OF THE UPPER RIDGE...BUT
THE GENERAL IDEA EXPRESSED BY THE MODELS IS FOR A TROUGH ALONG
THE PACIFIC COAST...THEN A RIDGE OVER MONTANA...AND THE STRONGER
EXITING SYSTEM OVER LAKE WINNIPEG. THE EXTENDED FORECAST IS IN
GOOD SHAPE...AND HAVE MADE VERY FEW AND MINOR CHANGES FOR
COORDINATION TODAY. THE NEXT SYSTEM WHICH WILL PRODUCE ANY
CHANCES FOR PRECIPITATION ACROSS THE FORECAST AREA STILL LOOKS ON
TRACK FOR MOVING ACROSS THE AREA MONDAY AFTERNOON AND EVENING.
TEMPERATURES FOR MONDAY WILL REMAIN A SIGNIFICANT CHALLENGE UNTIL
BETTER TIMING CAN BE DETERMINED FOR THE FRONTAL PASSAGE. AT THIS
TIME...THE SLOWER GFS SOLUTION WOULD LIKELY PRODUCES HIGHS IN THE
LOWER 90S...WHILE THE FASTER EUROPEAN WOULD PRODUCE HIGHS IN THE
MID 70S. THE CURRENT FORECAST REMAINS A GOOD COMPROMISE WITH THIS
FORECAST PACKAGE. MODELS AGREE BETTER ON TEMPERATURES IN THE 70S
FOR TUESDAY BEHIND THE FRONT. WILL ALSO LEAVE THE CHANCES FOR
PRECIPITATION ALONE AS THE SYSTEM MOVES IN STARTING MONDAY.
CARPENTER
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
FORECAST AREA THIS EVENING. STRONG WIND GUSTS TO 45 KNOTS AND
SMALL HAIL ARE POSSIBLE NEAR THUNDERSTORM ACTIVITY. LOCALIZED MVFR
CONDITIONS CAN BE EXPECTED AS WELL WITH THE HEAVIEST SHOWER
ACTIVITY. CARPENTER
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 058/075 047/074 053/084 052/085 054/090 057/085 056/073
64/T 20/U 00/U 00/U 00/U 02/T 23/T
LVM 050/073 037/075 041/082 046/083 048/086 049/079 049/070
63/T 10/U 00/U 00/U 01/B 12/T 23/T
HDN 058/077 050/075 052/086 050/088 052/094 053/090 052/077
44/T 20/B 00/U 00/U 00/U 02/T 23/T
MLS 060/076 051/075 052/085 052/086 054/092 056/091 055/075
34/T 20/N 00/U 00/U 00/U 00/B 22/T
4BQ 060/078 052/074 051/083 051/086 052/092 053/093 053/076
34/T 20/B 00/U 00/U 00/B 00/B 22/T
BHK 058/077 049/074 046/082 051/083 052/089 053/090 053/075
44/T 30/N 00/U 00/U 00/U 00/B 22/T
SHR 054/078 047/072 043/083 047/085 048/090 051/089 051/074
34/T 20/U 00/U 00/U 01/U 12/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 143 PM MDT TUE AUG 23 2005 MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-241945- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD- NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 143 PM MDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT. IT WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA THIS EVENING. SOME OF THESE THUNDERSTORMS WILL HAVE STRONG WINDS AND SMALL HAIL. PLEASE REFER TO GTFZFPBYZ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ032-033-036-037-241945- CUSTER-FALLON-POWDER RIVER-CARTER- 143 PM MDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 11 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
Billings Airport ASOS
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530825.